Laced heroin to blame for overdose increases in Dougherty Co. - WALB.com, South Georgia News, Weather, Sports

Laced heroin to blame for overdose increases in Dougherty Co.

Heroin laced with a potent painkiller is showing up in south Georgia. (Source: WALB) Heroin laced with a potent painkiller is showing up in south Georgia. (Source: WALB)
Shannon Burke, Graceway program director (Source: WALB) Shannon Burke, Graceway program director (Source: WALB)
Steve Ebel, Dougherty Co, EMS shift supervisor (Source: WALB) Steve Ebel, Dougherty Co, EMS shift supervisor (Source: WALB)
They said the longer a drug user delays the start of the recovery process, the more likely it is to end in death. (Source: WALB) They said the longer a drug user delays the start of the recovery process, the more likely it is to end in death. (Source: WALB)
DOUGHERTY CO., GA (WALB) -

Heroin laced with a potent painkiller is showing up in south Georgia.

It could be a factor in several recent deaths and other overdoses.

Paramedics said it is an extremely dangerous drug that they are seeing more often.

In the last month, paramedics from Dougherty County's EMS station have responded to four heroin overdoses. 

They said heroin is much more dangerous when it's combined with powerful synthetic opioids such as fentanyl. 

That drug is so potent that it can stop the respiratory system which leads to death. 

Officials at Graceway Rehab said addiction often starts when people are prescribed painkillers. They get hooked then sometimes turn to heroin.

"A lot of times you'll have very functioning opioid addicts that take daily to manage their pain, then all of sudden it turns into an addiction," said Shannon Burke, Graceway program director.

"I would love to see it stop but that's not reality, that's not going to happen but if they just have to get it, have someone there with them that way when they do go down they can at least call us, and they just don't run off and we find them dead," said Steve Ebel, Dougherty Co, EMS shift supervisor.

When paramedics respond to overdose calls, they have a short window to inject narcan which can reverse the opioid effects and help the person start breathing again. 

Officials at Graceway said the first step to fighting this epidemic is education. 

They said the longer a drug user delays the start of the recovery process, the more likely it is to end in death. 

Copyright 2016 WALB.  All rights reserved.  ?

Powered by Frankly